Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 150, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 16, 2018, 2:25 PM CDT for Jasper County, Jones County, Mississippi. It was in force for 20 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2018, 2:25 PM CDT (19:25 UTC)
- Expired
- May 16, 2018, 2:45 PM CDT
- In force
- 20 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Jasper County, MS, Jones County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 101 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 2:31 PM CDT | TSTM WND DMG | Laurel, MS | PORTION OF THE ROOF BLOWN OFF OF WATER STATION NUMBER 1. |
| May 16, 2:34 PM CDT | HAIL 1 | 1 Se Laurel, MS | DIME TO QUARTER SIZE HAIL AT THE JONES COUNTY EOC. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 7.4 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 226 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 1521 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
426
WUUS54 KJAN 161925
SVRJAN
MSC061-067-162015-
/O.NEW.KJAN.SV.W.0150.180516T1925Z-180516T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
225 PM CDT WED MAY 16 2018
The National Weather Service in Jackson has issued a
* Severe Thunderstorm Warning for...
South central Jasper County in east central Mississippi...
Northeastern Jones County in southeastern Mississippi...
* Until 315 PM CDT.
* At 224 PM CDT, a severe thunderstorm was located near Laurel, and
is moving southeast at 10 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Sandersville around 255 PM CDT.
Other locations impacted by this severe thunderstorm include Soso.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3157 8915 3178 8931 3191 8921 3181 8896
3174 8901
TIME...MOT...LOC 1924Z 310DEG 4KT 3174 8914
HAIL...1.25IN
WIND...60MPH
$$
171 follow-up statement
553
WWUS54 KJAN 161945
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
245 PM CDT WED MAY 16 2018
MSC061-067-161955-
/O.CAN.KJAN.SV.W.0150.000000T0000Z-180516T2015Z/
Jasper MS-Jones MS-
245 PM CDT WED MAY 16 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL JASPER AND
NORTHEASTERN JONES COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
LAT...LON 3157 8915 3178 8931 3191 8921 3181 8896
3174 8901
TIME...MOT...LOC 1944Z 310DEG 4KT 3172 8912
$$
17What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 1:02 PM CDT, 1 hour 23 minutes earlier.
Area forecast discussion, May 16, 1:02 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion...UPDATED National Weather Service Jackson MS 102 PM CDT Wed May 16 2018 .UPDATE... Updated for 18Z aviation discussion. && .AVIATION... 18Z TAF discussion: The primary concern for aviation through the TAF period will be the chance for showers and thunderstorms to bring locally gusty winds and possible restrictions to visibility or ceilings. With expected isolated to scattered coverage of showers and storms around the region, the impacts to any particular TAF site may be brief and localized. Amendments may be necessary if thunderstorms develop near a TAF site this afternoon. Also, fog or low cloud development may occur later tonight into early Thursday morning in areas which get rainfall today, but chances for prevailing MVFR or lower were too low to include in TAFs at this time. /NF/ && .DISCUSSION... Primarily made adjustments to POPs for today and tonight based on latest trends in observations and short-term hi-res guidance. Also increased max temps today around 1 to 3 degrees based on clouds having cleared out of most of the area, and focus for rain being primarily in the far eastern part of the area this afternoon. Our forecast area will be between shortwaves during the daytime today,so scattered shower and storm coverage expected to be primarily confined to the axis of higher moisture currently over eastern Mississippi. Isolated showers or thunderstorms are still possible across other the rest of the region after convective temperatures are reached. Drier air across the western half of MS and our northeastern LA parishes and southeastern AR counties will result in a greater potential for damaging microburst winds, with a lesser threat for damaging winds in the slightly more stable air across eastern MS. We then expect an increase in thunderstorm chances overnight from the west as short-term guidance continues to show an MCV currently over eastern OK migrating southeastward toward the ArkLaMiss by tonight. Elevated instability will remain overnight with mid-level lapse rates around 6-7 deg C/km, so the added lift with the MCV should be able to trigger thunderstorms as it moves into the area. For now will leave mention of organized severe weather out of the HWO, however may end up including a Marginal risk for severe weather if it looks like evening/overnight activity has the potential to be more robust. /NF/ Prior discussion below: Today and Tonight: early morning water vapor imagery/RAP analysis showed the circulation around a weak closed low over the Florida panhandle and a weak shortwave trough axis nearly along the Mississippi river that extended from the mid Mississippi river valley south over the lower Mississippi river valley. The resulting shear axis between these two features was over east Mississippi and was helping to maintain convection through early morning. Models have not handled this convection well tonight but agree that it should wain toward morning with a brief lull in the activity before firing back up during the day. The weak closed low is expected to drift northwest and be absorbed by the shortwave trough to our west as this trough shifts slowly east across our CWA through tonight. PWATs close to an inch and a half look to remain confined to the eastern half of our CWA today where the greatest coverage of storms is expected. There were a few strong storms around yesterday evening and a few additional strong storms will be possible again today. The most favorable environmental conditions for strong storms look to be over the western half of our CWA where coverage of storms will be more isolated and the warmest temperatures will continue. A few record highs in our west are not out of the question today but will be harder to come by than on Monday and Tuesday. Ongoing convection and morning cloud debris will likely limit prime insolation in our east and an early development to convection could offset heating in the west. There will be a decrease in convection this evening with the loss of daytime heating, especially in our east but there is ongoing convection over the Red River valley early this morning and some CAM guidance still suggests some of this activity may hold together and spill into the western portions our our CWA. Otherwise, warmer than normal temperatures will continue tonight. /22/ Thursday through mid week next week... A warm and active pattern will exist throughout the extended period with rain/storm chances each day and highs ranging from the upper 80's to mid 90's. By Thursday, the ArkLaMiss will remain on the east side of a building upper ridge over the Plains, resulting in weak NW flow aloft. Most storms on Thursday will be diurnally driven but can't count out the development of an MCS type feature due to a possible weak disturbance anytime that we have NW flow aloft and sufficient buoyancy in the atmosphere. By Thursday afternoon, SBCAPE values will range from 1500-2500 j/kg with 0-6km lapse rates ranging from 6.5-7.5 C/km. Regardless of the mode of storm, the main threat will be wind damage. A similar threat of storms will exist on Friday as NW flow remains apparent in the upper levels. Both the NAM and the Euro depict an upper closed low swinging across the MidSouth on Friday. This will result in an upper speed max pushing into the region from the NW. This feature could serve as a focus for storm development on Friday. On Saturday, weak ridging will be centered over the ArkLaMiss. This will result in lesser chances of storms than the previous days; however, isolated diurnally driven storms will remain possible. Saturday could be the warmest day of the period with highs reaching the mid 90's. The ridging will begin to break down and moisture will begin to increase as we get into Sunday and into early next week. Diurnally driven thunderstorms will make for an active radar each day through at least Wednesday and possibly longer. Rainfall totals over the next week will vary due to the sporadic nature of diurnally driven storms. && .PRELIMINARY POINT TEMPS/POPS... Jackson 91 67 90 67 / 19 31 43 32 Meridian 89 66 89 67 / 51 33 46 38 Vicksburg 92 67 90 68 / 15 44 37 28 Hattiesburg 93 66 91 66 / 36 21 49 35 Natchez 91 67 90 68 / 15 44 43 34 Greenville 91 69 90 69 / 18 40 30 29 Greenwood 90 67 89 67 / 27 22 39 32 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && JPM3/NF/22
Hazardous weather outlook, May 16, 4:43 AM CDT, 9 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 443 AM CDT Wed May 16 2018 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 170945- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper- Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah- Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln- Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 443 AM CDT Wed May 16 2018 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and south central Mississippi. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Tuesday. 21 && ...HAZARD LEGEND... No short term hazards expected. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss
In the hours before
Special weather statement, May 16, 12:44 PM CDT, 1 hour 41 minutes before
Special Weather Statement National Weather Service Jackson MS 1244 PM CDT WED MAY 16 2018 MSZ027-028-037-161830- Carroll MS-Attala MS-Montgomery MS- 1244 PM CDT WED MAY 16 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CARROLL...NORTH CENTRAL ATTALA AND SOUTHWESTERN MONTGOMERY COUNTIES UNTIL 130 PM CDT... At 1244 PM CDT, Meteorologists were tracking a strong thunderstorm near Vaiden, or 8 miles south of Winona, moving southeast at 5 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Poplar Creek around 130 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3326 8980 3343 8976 3347 8951 3320 8961 TIME...MOT...LOC 1744Z 327DEG 5KT 3338 8969 TW
Special weather statement, May 16, 1:38 PM CDT, 47 minutes before
Special Weather Statement National Weather Service Jackson MS 138 PM CDT WED MAY 16 2018 MSZ027-028-032-036-037-161900- Carroll MS-Attala MS-Montgomery MS-Choctaw MS-Holmes MS- 138 PM CDT WED MAY 16 2018 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL HOLMES...WEST CENTRAL CHOCTAW...SOUTHEASTERN CARROLL...NORTHWESTERN ATTALA AND SOUTHEASTERN MONTGOMERY COUNTIES UNTIL 200 PM CDT... At 137 PM CDT, Meteorologists were tracking strong thunderstorms along a line extending from Poplar Creek to near Vaiden. Movement was southeast at 5 mph. Winds in excess of 40 mph will be possible with these storms. Locations impacted include... Vaiden, Possumneck, Poplar Creek, Hesterville, West and French Camp. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3329 8931 3308 8982 3331 8983 3343 8954 TIME...MOT...LOC 1837Z 310DEG 6KT 3335 8957 3327 8970 NF
Special weather statement, May 16, 2:07 PM CDT, 18 minutes before
Special Weather Statement National Weather Service Jackson MS 207 PM CDT WED MAY 16 2018 MSZ051-161945- Newton MS- 207 PM CDT WED MAY 16 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN NEWTON COUNTY UNTIL 245 PM CDT... At 207 PM CDT, Meteorologists were tracking a strong thunderstorm over Stratton, or 8 miles southeast of Prospect, moving south at 10 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Prospect, Decatur, Little Rock and Stratton. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3239 8895 3236 8927 3258 8927 3258 8905 TIME...MOT...LOC 1907Z 339DEG 9KT 3250 8914 NF
Special weather statement, May 16, 2:18 PM CDT, 7 minutes before
Special Weather Statement National Weather Service Jackson MS 218 PM CDT WED MAY 16 2018 MSZ057-066-161945- Jones MS-Jasper MS- 218 PM CDT WED MAY 16 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL JASPER AND NORTH CENTRAL JONES COUNTIES UNTIL 245 PM CDT... At 218 PM CDT, Meteorologists were tracking a strong thunderstorm over Moss, or near Stringer. This storm was moving southeast at 10 mph. Winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Moss around 235 PM CDT. Other locations impacted by this storm include Soso. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3178 8931 3192 8920 3186 8904 3167 8922 TIME...MOT...LOC 1918Z 310DEG 4KT 3181 8921 17
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 10:49 PM CDT | Special Weather Statement | JAN | Lauderdale | 41 min |
| May 16, 12:44 PM CDT | Special Weather Statement | JAN | Montgomery | 46 min |
| May 16, 1:38 PM CDT | Special Weather Statement | JAN | Attala | 22 min |
| May 16, 2:07 PM CDT | Special Weather Statement | JAN | Newton | 38 min |
| May 16, 2:18 PM CDT | Special Weather Statement | JAN | Jones | 27 min |
| May 16, 3:00 PM CDT | Special Weather Statement | JAN | Jasper | 30 min |
| May 16, 3:23 PM CDT | Severe Thunderstorm Warning | JAN | Jasper, Newton, Smith | 37 min |
| May 16, 4:01 PM CDT | Special Weather Statement | JAN | Smith | 29 min |
| May 16, 5:35 PM CDT | Special Weather Statement | JAN | Scott | 25 min |
| May 16, 6:41 PM CDT | Special Weather Statement | JAN | Oktibbeha | 49 min |
| May 16, 6:50 PM CDT | Special Weather Statement | JAN | Madison | 25 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.